Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 91, NWS Little Rock, AR

April 28, 2002Fulton County, Sharp County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 28, 2002, 12:11 AM CDT for Fulton County, Sharp County, Arkansas. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 12:11 AM CDT (05:11 UTC)
Expired
Apr 28, 2002, 12:45 AM CDT
In force
34 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Fulton County, AR, Sharp County, AR

The radar

The Little Rock radar (KLZK), 181 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:20 AM CDTThunderstorm Wind 50 ECherokee Vlg, ARThunderstorm winds knocked down a large tree.
Apr 28, 12:24 AM CDTHail 1.75Mammoth Spg, AR
Apr 28, 12:35 AM CDTThunderstorm Wind 50 EHardy, ARThunderstorm winds blew down some large tree limbs.
Apr 28, 12:38 AM CDTThunderstorm Wind 50 EWilliford, ARThunderstorm winds knocked down several trees and power lines.
Apr 28, 12:38 AM CDTHail 1.75Williford, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 11:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
2.1
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

835 
WUUS54 KLZK 280511
SVRLIT
ARC049-135-280545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1210 AM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 1245 AM CDT

* AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CHEROKEE VILLAGE-HIDDEN
  VALLEY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARDY AROUND 1220 AM CDT

&&

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCED WARNING. REMAIN CALM...BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3647 9189 3626 9188 3626 9127 3648 9138

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 9:28 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 27, 9:28 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
928 PM CDT SAT APR 27 2002

BEEN KEEPING CLOSE TABS ON AREA RADARS DURING THE EVENING WITH
LITTLE CONVECTION NOTED PRIOR TO 02Z. FINALLY STARTING TO SEE SOME
SHRA/TSRA FIRE OVER NWRN AR AND SWRN MO.

CAP HAD ALL BUT ERODED ON THE 00Z SOUNDING HERE AT LZK...BUT UPPER
SUPPORT AND BETTER LOW LEVEL FORCING TO THE NORTH OF THE FA. LEADING
EDGE OF DRIER AIR HAS WORKED AS FAR AS NERN OK AND FAR SWRN MO.

PLAN TO LEAVE FCST AS IS ATTM AND WILL WATCH RADAR OVER THE NEXT FEW
HOURS FOR FURTHER DEVELOPMENT. LAST FEW RUNS OF THE RUC STILL
INDICATING SOME QPF OUTPUT OVER THE NRN HALF OF AR OVERNIGHT. IF
CURRENT TRENDS CONTINUE...WILL PROBABLY UPDATED ZNS BEFORE MIDNIGHT
TO REDUCE POPS AND REMOVE MENTION OF SVR STORMS.  ..4..

.LZK...NONE.

In the hours before

Special weather statement, Apr 27, 11:40 PM CDT, 31 minutes before
ARZ004>007-013>016-023-024-280700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 PM CDT SAT APR 27 2002

...TORNADO WATCH IN EFFECT UNTIL 400 AM CDT SUNDAY MORNING...

A TORNADO WATCH HAS BEEN ISSUED FOR MUCH OF NORTH-CENTRAL ARKANSAS
UNTIL 400 AM SUNDAY MORNING.

WARM AND MOIST AIR CONTINUED TO INCREASE FROM THE SOUTH THIS EVENING
IN ADVANCE OF A DRYLINE MOVING SLOWLY TOWARDS ARKANSAS FROM EASTERN
OKLAHOMA. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE REGION INTO THE EARLY MORNING HOURS AS THE DRIER
AIR PUSHES EASTWARD INTO THE UNSTABLE AIRMASS IN PLACE OVER NORTHERN
ARKANSAS.

STORMS THAT DEVELOP AND BECOME SEVERE WOULD BE CAPABLE OF PRODUCING
DIME SIZE HAIL OR LARGER AND STRONG TO DAMAGING WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 12:32 AM CDTTornado WarningLZKSharp13 min
Apr 28, 12:58 AM CDTSevere Thunderstorm WarningLZKIzard, Sharp32 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.